Illinois, 2005

Hail and Lightning Strike in Illinois, May 19, 2005

May 19, 2005 · NWS DVN · 2 events in 2 counties and zones

Thunderstorms developed in a semi moist atmosphere along a cold front and occluded front in Northwest Illinois. A lone storm became strong enough to produce nickel hail in northeast Stephenson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed in a semi moist atmosphere along a cold front and occluded front in Northwest Illinois. A lone storm became strong enough to produce nickel hail in northeast Stephenson County. An hour earlier, a lightning strike severely damaged a chimney at a school south of Rock Falls, Illinois as students were being dismissed for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 19, 3:45 AM CST, 10 hours 49 minutes earlier.

Area forecast discussion, May 19, 3:45 AM CST, 10 hours 49 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT THU MAY 19 2005

.SYNOPSIS...
WATER VAPOR IMAGERY SHOWS VIGOROUS CLOSED CIRCULATION SPINNING TO THE
NORTHWEST OF KMSP MN. SHOWERS AND THUNDERSTORMS CONFINED TO THE
FAR EASTERN PORTIONS OF CWA IN CONJUNCTION WITH STRONG UPPER DIVERGENCE
AND DRY SLOT. SFC ANALYSIS SHOWS LOW IN CENTRAL MN WITH OCCLUDED
FRONT EXTENDING SOUTHEAST TO SECONDARY LOW NEAR KVTI IA. WARM FRONT
EXTENDS FROM SECONDARY LOW INTO CENTRAL IL WHILE SFC TROUGH EXTENDS TO
THE SOUTHWEST THROUGH CENTRAL IA. CLEARING MARCHING EASTWARD
TO THE MISSISSIPPI RIVER. COMBINATION OF LIGHT WINDS...CLEARING SKIES
AND ABUNDANT LLVL MOISTURE WITH AID FROM RECENT RAIN...HAS LED TO
WIDESPREAD FOG WITH AREAS OF DENSE FOG REDUCING VSBYS TO JUST A FEW HUNDRED
FEET. ..MM..

&&

.SHORT TERM...(TODAY AND TONIGHT)...
SOMEWHAT COMPLICATED SCENARIO TODAY WITH POTENTIAL FOR SEVERE WX. UPPER LOW
IN CENTRAL MN IS PROGGED TO DIVE E/SE INTO THE OHIO VALLEY BY 12Z FRI.
MOST INTENSE CONVECTION TODAY LIKELY WILL BE FOCUSED JUST TO OUR EAST/SOUTH
FROM EASTERN/CENTRAL IL INTO IN/OH IN PROXIMITY TO TRIPLE POINT WHERE
ENVIRONMENT FAVORABLE FOR SUPERCELLS WITH LARGE HAIL/TORNADOES. STILL THOUGH
WE ARE NOT OUT OF THE WOODS. INGREDIENTS COMING TOGETHER IN PORTIONS
OF EASTERN IA AND NORTHWEST/WEST CENTRAL IL. CLEARING SKIES WILL MEAN
AMPLE SUNSHINE TO DESTABILIZE THE ATMOSPHERE...ONCE FOG/STRATUS
BURNS OFF. MODELS SHOW LITTLE/NO CAPPING INVERSION...AND SUFFICIENT LLVL
MOISTURE THANKS IN PART TO RAINS OVERNIGHT...SHOULD SEE DEWPTS IN THE U50S TO
L60S IN THE SOUTH AND EAST. MODIFIED SOUNDINGS FOR T/TD OF 83/60 YIELDS
CAPES IN EXCESS OF 1700 J/KG. TRIGGER WILL COME IN THE FORM OF CLOSED LOW AND
ALSO SECONDARY SFC LOW WHICH IS SHOWN MOVING E/SE ALONG OCCLUSION INTO
NORTHEAST IA AND NORTH CENTRAL IL THIS AFTN. ALSO...CONVERGENCE ALONG SFC
TROUGH WILL PROVIDE THE FOCUS. IT APPEARS MID CLOUDS WILL LIMIT INSTABILITY IN
THE NORTH...SO KEPT CHC OF AFTN SHOWERS AND ISOLD STORMS THERE...BUT HAVE
CHC OF SHOWERS/STORMS ELSEWHERE. DEEP LAYER SHEAR BECOMES MORE UNIDIRECTIONAL
WITH TIME...SO MAIN SEVERE THREAT WOULD APPEAR TO BE LARGE HAIL.
SECONDARY THREATS WITH INCLUDE DAMAGING WINDS AND POSSIBLY EVEN A FEW
TORNADOES IF WE CAN GET ANY LLVL BACKING OF WINDS ESP AHEAD OF SFC LOW AND
TROUGH. AS FOR MAXES...SIDED AT OR JUST ABOVE WARM END IN THE SOUTHERN
1/2 TO 2/3RDS...AND NEAR GUIDANCE BLEND IN THE NORTH WHERE MID CLOUDS WILL
HAVE SOME IMPACT. WILL HAVE TO WATCH CENTRAL AND ESPECIALLY SOUTH AS
06Z RUC SHOWS LLVL FLOW INCREASING AND SOUTHWESTERLY. IF THIS WERE TO
OCCUR THEN DEEPER MIXING AND PROGGED THICKNESS WOULD SUPPORT TEMPS IN THE
RANGE OF 84-86 DEGS.

PCPN TO GRADUALLY DIMINISH AFTER DARK WITH LOSS OF HEATING. THEN CONCERNS
FOCUS ON LOW CLOUDS...MIN TEMPS AND POTENTIAL FOR FOG AS LAKE ENHANCED
FRONT SAGS THROUGH THE AREA. ALSO...WINDS COULD BE A BIT STRONGER THAN CURRENT
FCST. MODELS TYPICALLY UNDERDONE ON EXTENT OF COOLING...SO WENT FEW DEGS
BELOW IN THE NORTHERN 1/3 TO 1/2. LEFT OUT FOG FOR NOW AND LET DAY CREW TAKE
ANOTHER LOOK TO SEE IF WORTHY OF FORECAST MENTION. WILL HAVE MVFR FOG AT
ALL TAF SITES EXPECT POSSIBLY KBRL.  ..MM..

&&

.LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY)
WX TO INITIALLY BE QUIET WITH NEXT SYSTEM TO AFFECT THE AREA SATURDAY NIGHT
AND SUNDAY. AFTER THAT QUIET WX EXPECTED WITH TEMPS NEAR NORMAL. STILL SOME
UNCERTAINTY REGARDING A SYSTEM AROUND THE MIDDLE OF NEXT WEEK. CURRENT FCST
OF PRECIP TUESDAY NIGHT/WEDNESDAY LOOKS OK ATTM.  ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MM/08
Hazardous weather outlook, May 19, 11:30 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT THU MAY 19 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1230 PM CDT THU MAY 19 2005

...SOME SEVERE WEATHER TO DEVELOP AND OCCUR BETWEEN 2 AND 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE HIGHWAY 30
CORRIDOR...ROUGHLY ALONG A MT CARROLL TO CEDAR RAPIDS LINE BY MID
AFTERNOON. THE LINE WILL MOVE SOUTHEAST ACROSS THE AREA BY MID
EVENING. BETWEEN 2 AND 8 PM IT APPEARS SOME OF THE STRONGEST STORMS WILL
REACH SEVERE LEVELS.

THE GREATEST THREAT OF SEVERE WEATHER SHOULD OCCUR SOUTH AND EAST OF A
STERLING TO TIPTON TO WASHINGTON TO KEOKUK LINE BETWEEN 2 AND 8 PM.

THE GREATEST THREAT WITH THESE STORMS SHOULD BE LARGE HAIL UP TO SIZE OF
QUARTERS. MODERATE DIRECTIONAL WINDS SHEAR IN THE LOW LEVELS MAY ALLOW
FOR ISOLATED TORNADOES AND ALSO DAMAGING WINDS.  CURRENT CALCULATIONS
SUGGEST WITH SURFACE TEMPERATURES AND DEWPOINTS OF 82F AND 57F...
STRAIGHT LINE WINDS OF OVER 60 MPH MAY BE POSSIBLE AND ISOLATED
TORNADOES OF UP TO MID LEVEL F1 INTENSITY...OR WINDS OF 73 TO 112 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON BY 2 PM TIL AROUND 8 PM
IN THE GREATEST THREAT REGION.  PLEASE RELAY ANY SIGNIFICANT WEATHER
REPORTS TO THE NOAA NWS OFFICE IN THE QUAD CITIES.

NICHOLS

In the hours before

Special weather statement, May 19, 12:28 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
128 PM CDT THU MAY 19 2005

IAZ051>054-063>068-076>078-087>089-098>099-
ILZ001>002-007-009-015>017-024>026-034>035-
MOZ009>010-200200-
BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA-
IOWA IA-JACKSON IA-JEFFERSON IA-JOHNSON IA-JONES IA-
KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-
SCOTT IA-VAN BUREN IA-WASHINGTON IA-BUREAU IL-
CARROLL IL-HANCOCK IL-HENDERSON IL-HENRY IL-
JO DAVIESS IL-MCDONOUGH IL-MERCER IL-ROCK ISLAND IL-
STEPHENSON IL-WARREN IL-WHITESIDE IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
290 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 13 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

CARROLL               HENRY                 JO DAVIESS
MERCER                ROCK ISLAND           STEPHENSON
WHITESIDE

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 18 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JACKSON               JOHNSON
JONES                 LINN                  MUSCATINE
SCOTT

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...STERLING...ROCK FALLS...OQUAWKA...
MAQUOKETA...KEWANEE...MARENGO...MUSCATINE...FORT MADISON...
KAHOKA...BURLINGTON...GALENA...WAPELLO...VINTON...CEDAR RAPIDS...
KEOSAUQUA...MACOMB...HENNEPIN...CARTHAGE...MONMOUTH...
MOUNT PLEASANT...MEMPHIS...WASHINGTON...CLINTON...FAIRFIELD...
IOWA CITY...ANAMOSA...SIGOURNEY...BETTENDORF...DAVENPORT...
FREEPORT...PRINCETON...MOUNT CARROLL...ALEDO...MOLINE...
ROCK ISLAND AND TIPTON.

NICHOLS
Local storm report, May 19, 1:12 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             OLIN                    42.00N 91.14W
05/19/2005  0.50 INCH        JONES              IA   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL REPORTED

&&

SCOTTD
Local storm report, May 19, 2:03 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             LOWDEN                  41.86N 90.92W
05/19/2005  0.75 INCH        CEDAR              IA   COUNTY OFFICIAL

&&

SCOTTD
Local storm report, May 19, 2:07 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             LOWDEN                  41.86N 90.92W
05/19/2005  0.50 INCH        CEDAR              IA   CO-OP OBSERVER

            PEA TO DIME SIZE HAIL REPORTED

&&

SCOTTD
Local storm report, May 19, 2:23 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             3 E CALAMUS             41.83N 90.70W
05/19/2005  0.75 INCH        CLINTON            IA   TRAINED SPOTTER

&&

SCOTTD

The radar

The Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Whiteside

When
May 19, 2:34 PM CST
Where
Whiteside County, 3 mi S of Rock Falls
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Lightning struck the chimney of the Montmorency School south of Rock Falls while students were being dismissed for the day. Luckily the chimney was located in the back of the school and the school bus boarding area is in the front so there were no injuries. The chimney had to be toppled by a wrecking company that evening for safety reasons. Repairs from the lightning strike and subsequent damage to part of the roof and a boiler were briefly put on hold when asbestos was discovered in the damaged area.

Hail, Stephenson

When
May 19, 3:34 PM CST to 3:35 PM CST
Where
Stephenson County, Lake Summerset
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.450, -89.400

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451956, 5451891.